Alert archive / South Dakota / River Flood Warnings in 2009
River Flood Warning 21, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Jul 10, 2009, 10:56 AM CDT for McCook County, Turner County, South Dakota. It took effect at Jul 10, 2009, 7:00 PM CDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2009, 10:56 AM CDT (15:56 UTC)
- In effect from
- Jul 10, 2009, 7:00 PM CDT
- Expired
- Jul 10, 2009, 9:12 PM CDT
- In force
- 2 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- Minor
Counties McCook County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 44 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point West Fork Vermillion River near Parker (PKRS2).
- Action stage
- 8 ft
- Minor stage
- 9 ft
- Moderate stage
- 10 ft
- Major stage
- 12 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06478690, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS43 KFSD 101556
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1056 AM CDT FRI JUL 10 2009
...THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FLOOD
WARNING FOR THE FOLLOWING RIVERS IN SOUTH DAKOTA...
WEST FORK VERMILLION RIVER NEAR PARKER
VERMILLION RIVER NEAR DAVIS
VERMILLION RIVER NEAR WAKONDA
.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
THIS AFTERNOON. ANY ADDITIONAL FUTURE RAINS COULD AFFECT THE CREST
FORECASTS.
HEAVY RAIN OVER THE PAST SEVERAL DAYS HAS LEAD TOWARDS FAIRLY RAPID
RISES ALONG THE VERMILLION RIVER. ADDITIONAL HEAVY RAIN OVER THE NEXT
FEW DAYS IS UNLIKELY HOWEVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS. THE WATER
DEPTH AND ROAD CONDITION MAY BE UNSAFE.
ADDITIONAL INFORMATION IS AVAILABLE AT
HTTP://WWW.CRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=FSD
STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR LOCAL RADIO AND TV STATIONS.
THE NEXT SCHEDULED STATEMENT WILL BE ISSUED TOMORROW MORNING.
&&
SDC087-125-111556-
/O.NEW.KFSD.FL.W.0021.090711T0000Z-090712T0000Z/
/PKRS2.1.ER.090711T0000Z.090711T0000Z.090711T0000Z.NO/
1056 AM CDT FRI JUL 10 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLOOD WARNING FOR
THE WEST FORK VERMILLION RIVER NEAR PARKER.
* FROM THIS EVENING TO SATURDAY EVENING.
* AT 10AM FRIDAY THE STAGE WAS 8.8 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 9.0 FEET.
* FORECAST...THE RIVER IS EXPECTED TO RISE TO AROUND FLOOD STAGE
7 PM FRIDAY.
* AT STAGES NEAR 9.0 FEET...MINOR FLOODING OF AGRICULTURAL LAND
BEGINS.
$$
SDC083-125-111556-
/O.NEW.KFSD.FL.W.0022.090710T1800Z-090713T2100Z/
/DVSS2.1.ER.090710T1800Z.090711T1800Z.090712T2100Z.NO/
1056 AM CDT FRI JUL 10 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLOOD WARNING FOR
THE VERMILLION RIVER NEAR DAVIS.
* UNTIL MONDAY AFTERNOON.
* AT 10AM FRIDAY THE STAGE WAS 10.5 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 11.0 FEET.
* AT STAGES NEAR 12.0 FEET...HIGHWAY 18 WEST OF DAVIS WILL BEING
FLOODING...AND SEVERAL HOUSES IN THE WESTERN PARTS OF DAVIS ARE IN
DANGER OF FLOODING.
$$
SDC027-125-111556-
/O.NEW.KFSD.FL.W.0023.090712T1800Z-090715T0800Z/
/WKAS2.1.ER.090712T1800Z.090713T1200Z.090714T0800Z.NO/
1056 AM CDT FRI JUL 10 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLOOD WARNING FOR
THE VERMILLION RIVER NEAR WAKONDA.
* FROM SUNDAY AFTERNOON TO LATE TUESDAY NIGHT.
* AT 7AM FRIDAY THE STAGE WAS 7.9 (ESTIMATED) FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 14.0 FEET.
* AT STAGES NEAR 14.0 FEET...MINOR FLOODING OF LOW LYING AREAS BEGINS
IN NON-LEVEED AREAS AND SOME AGRICULTURAL LAND WILL FLOOD IF THE
LEVEES FAIL.
$$
&&
LOCATION FLOOD LATEST OBSERVED MAXIMUM FORECAST RECENT OBSERVED
STAGE STAGE TIME STAGE TIME CREST TIME
VERMILLION RIVER
PKRS2 9.0 8.77 FRI 10 AM 9.0 FRI 7 PM
DVSS2 11.0 10.50 FRI 7 AM 11.5 SAT 1 PM
WKAS2 14.0 E7.90 FRI 7 AM 14.4 MON 7 AM1 follow-up statement
000
WGUS83 KFSD 110212
FLSFSD
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
912 PM CDT FRI JUL 10 2009
...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN SOUTH
DAKOTA...
WEST FORK VERMILLION RIVER NEAR PARKER
VERMILLION RIVER NEAR DAVIS
VERMILLION RIVER NEAR WAKONDA
.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
THIS AFTERNOON. ANY ADDITIONAL FUTURE RAINS COULD AFFECT THE CREST
FORECASTS.
RIVER LEVELS HAVE STEADIED OR BEGAN TO FALL THROUGH THE MID PORTIONS
OF THE VERMILLION RIVER FROM PARKER TO NEAR WAKONDA. THE RIVER IS
EXPECTED TO CREST JUST SHORT OF BANKFULL AT DAVIS AND WAKONDA...WHILE
CONTINUING A SLOW FALL AROUND PARKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS. THE WATER
DEPTH AND ROAD CONDITION MAY BE UNSAFE.
ADDITIONAL INFORMATION IS AVAILABLE AT
HTTP://WWW.CRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=FSD
STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR LOCAL RADIO AND TV STATIONS.
&&
SDC087-125-110242-
/O.CAN.KFSD.FL.W.0021.000000T0000Z-090712T0000Z/
/PKRS2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
912 PM CDT FRI JUL 10 2009
THE FLOOD WARNING IS CANCELLED FOR
THE WEST FORK VERMILLION RIVER NEAR PARKER.
* AT 08PM FRIDAY THE STAGE WAS 8.8 FEET.
* FLOOD STAGE IS 9.0 FEET.
* FORECAST...THE RIVER CRESTED AT FLOOD STAGE AT 9.0 FEET.
* AT STAGES NEAR 9.0 FEET...MINOR FLOODING OF AGRICULTURAL LAND
BEGINS.
$$
SDC083-125-110242-
/O.CAN.KFSD.FL.W.0022.000000T0000Z-090713T2100Z/
/DVSS2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
912 PM CDT FRI JUL 10 2009
THE FLOOD WARNING IS CANCELLED FOR
THE VERMILLION RIVER NEAR DAVIS.
* AT 06PM FRIDAY THE STAGE WAS 10.5 FEET.
* FLOOD STAGE IS 11.0 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 10.9 FEET
1 PM SATURDAY.
* AT STAGES NEAR 11.0 FEET...LOW LYING AREAS AND SOME FIELDS BEGIN
FLOODING.
$$
SDC027-125-110242-
/O.CAN.KFSD.FL.W.0023.000000T0000Z-090715T0800Z/
/WKAS2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
912 PM CDT FRI JUL 10 2009
THE FLOOD WARNING IS CANCELLED FOR
THE VERMILLION RIVER NEAR WAKONDA.
* AT 07PM FRIDAY THE STAGE WAS 10.3 (ESTIMATED) FEET.
* FLOOD STAGE IS 14.0 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 13.7 FEET 7 PM
SUNDAY.
* AT STAGES NEAR 14.0 FEET...MINOR FLOODING OF LOW LYING AREAS BEGINS
IN NON-LEVEED AREAS AND SOME AGRICULTURAL LAND WILL FLOOD IF THE
LEVEES FAIL.
$$
&&
LOCATION FLOOD LATEST OBSERVED MAXIMUM FORECAST RECENT OBSERVED
STAGE STAGE TIME STAGE TIME CREST TIME
VERMILLION RIVER
PKRS2 9.0 8.80 FRI 8 PM 9.0 FRI JUL 10
DVSS2 11.0 10.50 FRI 6 PM 10.9 SAT 1 PM
WKAS2 14.0 E10.30 FRI 7 PM 13.7 SUN 7 PMWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jul 10, 10:45 AM CDT, 11 minutes earlier.
Area forecast discussion, Jul 10, 10:45 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1045 AM CDT FRI JUL 10 2009 .DISCUSSION... SHWRS/TSTMS HAVE CLEARED OUT. EXPECT ANY AFTN DVLPMNT TO BE OVER SERN HALF OF FCST AREA ROUGHLY SE OF MML/FSD/PKS LINE. WEAK ACTVTY ASSOCD WITH SHRTWVS N OF FCST AREA SHUD STAY N OF AREA WITH NOTHING SFC BASED EXPECTED IN DRYING REGIME. TO THE S/SE...AIR CONTS MDTLY UNSTBL AND EXPECT SCT TSTMS TO DVLP OVER AT LEAST SRN PART OF OUR NWRN IA AREA AS WELL AS EXTRM NERN NE...WITH SLGT CHC UP TO ABV MENTND LINE. SVR RISK AT THIS TIME LOOKS BORDERLINE...THAT IS IT IS THERE BUT DONT EXPECT ANYONE WILL GO WELL ABV SVR LVLS LIKE THAT 4 INCH HAIL AT SHELDON. SPC OUTLLOK FROM 13Z PRBLY OK THO I WUD KEEP IT A LTL FRTHR S OF MJQ. ACTVTY UNLIKELY TO BE AS ORGANIZED AS YSTDY AND WILL KEEP POPS BLO LIKELY/NMRS LVL. ACTVTY SHUD BE SCT TO SPOTTY IN OTHER WORDS...SO DONT SEE NEED FOR NEW FFA THO WILL HAVE TO WATCH IF WE GET ANY STORMS OVER WATERLOGGED AREAS. HAVE WARMED SOME HI TEMPS UP A TAD AND CUT SKY COVER SOME EVEN WITH EXPECTED CU. && .AVIATION...LINGERING MVFR CIGS FAR SRN CWA SHUD EITHER SCT OR LIFT TO VFR BY 18Z. PATCHY MVFR VSBYS IN FOG LATE TNGT AFT 11/06Z DEPENDING ON IF EXPECTED WEAK INFLOW OF A LTL DRIER AIR STILL ALLOWS FOR IT. ONLY OTHER EXCEPTIO TO VFR THRU 11/12Z WILL BE LCLY LWR CONDS IN ANY SPOTTY CONVECTION THAT DVLPS OVER SRN PART OF AREA AFT 19/20Z. && .PREV DISCUSSION... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO RIDE ALONG THE 850 MB THERMAL BNDRY EARLY THIS MORNING. EXPECTING THUNDERSTORM ACTIVITY TO CONTINUE NEAR THIS BNDRY THROUGH MUCH OF THE DAY...BUT COVERAGE AND INTENSITY IS A BIT OF A QUESTION. CONTINUED THE FLOOD WATCH OVER EXTREME SE SD AND NW IA THROUGH MUCH OF THE MORNING...AS SOME HEAVIER RAINS ARE NOT OUT OF THE QUESTION WITH A SUBTLE S/WV SLIDING OVER THE 850 BNDRY. PLUS THE AIR MASS STILL VERY JUICY WITH NEAR 70 DEGREE DEW POINTS AND PRECIPITABLE WATER VALUES 1.5-2 INCHES. THE POTENTIAL FOR SEVERE WEATHER REMAINS ALONG AND SOUTH OF THE 850 BNDRY THROUGH THE DAY. ELEVATED CAPES IN THE 1500-2000 J/KG AND EFFECTIVE SHEAR 50 KTS...SUPPORT THE POSSIBILITY OF LARGE HAIL. CONVECTION SHOULD REMAIN ELEVATED TODAY...SUCH THAT TORNADOES ARE NOT EXPECTED AND SEVERE WIND THREAT SHOULD BE MINIMAL. WILL BE ANOTHER CLOUDY DAY BUT SHOULD START TO SEE SOME CLEARING IN THE N AND W AS BUILDING HIGH PRESSURE ADVECTS DRIER AIR SWRD. KEPT TEMPERATURES IN THE 70S WHERE PRECIPITATION AND MORE SUBSTANTIAL CLOUD COVER IS EXPECTED...AND LOWER 80S ELSEWHERE. BY THIS EVENING...850 THERMAL BNDRY SHOULD SHIFT S OF THE CWA...BRINGING AN END TO THE CHANCES FOR PRECIPITATION...HOWEVER THE MODELS NOW INDICATE A 700 MB THETAE ADVECTION IN THE SW CWA LATE TONIGHT. ADDED SOME LOW CHANCE POPS INTO GREGORY AND CHARLES MIX LATE TONIGHT. AS HIGH PRESSURE BUILDS AND SKIES CLEAR...SHOULD SEE SOME RADIATION FOG DEVELOP AFTER MIDNIGHT OVER AREAS WHICH RECENTLY RECEIVED HEAVIER AMOUNTS OF PRECIPITATION. ADDED SOME LOW POPS ON SAT WHERE BEST 700 MB OVERRUNNING PRECIPITATION IS POSSIBLE..BUT ONLY EXPECTING LIGHT ACCAS SHOWERS AND SPRINKLES. SHAVED A FEW DEGREES OFF OF TEMPERATURES WHERE THICKER CLOUD COVER IS EXPECTED ON SAT. INCREASING CHANCES FOR PRECIPITATION GOING INTO THE FIRST HALF OF NEXT WEEK. COULD BE ANOTHER WET AND HUMID START TO THE WEEK...BUT POSSIBLY DRYING OUT THE LAST HALF OF THE WEEK. && && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE && WILLIAMS
Hazardous weather outlook, Jul 10, 4:51 AM CDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 451 AM CDT FRI JUL 10 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 451 AM CDT FRI JUL 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL MOVE ACROSS EXTREME SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...AND PORTIONS OF NORTHWEST IOWA THIS MORNING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING HAIL UP TO THE SIZE OF GOLF BALLS. THE THREAT FOR SEVERE THUNDERSTORM CAPABLE OF PRODUCE LARGE HAIL WILL CONTINUE INTO THE AFTERNOON HOURS. FLOODING... THUNDERSTORMS THAT WILL MOVE ACROSS SOUTHEAST SOUTH DAKOTA... NORTHWEST IOWA...AND NORTHEAST NEBRASKA TODAY WILL PRODUCE HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RAIN FALL RATES OF UP TO 2 INCHES PER HOUR WILL BE POSSIBLE WITH SOME OF THESE STORMS. THE MAIN THREATH FOR FLOODING RAINS WILL BE ALONG AND SOUTH OF A LINE FROM SPENCER IOWA TO YANKTON SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY OVER FAR SOUTHEAST SOUTH DAKOTA ...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 10, 5:37 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 AM CDT FRI JUL 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM HAIL IRETON 42.98N 96.32W
07/10/2009 M1.00 INCH SIOUX IA TRAINED SPOTTER
&&
LIEBLLocal storm report, Jul 10, 8:36 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
836 AM CDT FRI JUL 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD VERMILLION 42.78N 96.93W
07/10/2009 CLAY SD LAW ENFORCEMENT
FLOODING IN THE CITY OF VERMILLION...MANY STREETS FILLED
CURB TO CURB. ONE VEHICLE REPORTED STALLED IN FLOOD
WATER. LOCAL FIRE DEPARTMENT DISPATCHED TO ASSIST WITH
WATER REMOVAL.
&&
DMORINLocal storm report, Jul 10, 10:13 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1013 AM CDT FRI JUL 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLASH FLOOD 1 N LE MARS 42.80N 96.17W
07/10/2009 PLYMOUTH IA EMERGENCY MNGR
FLOODING IN AND NEAR LE MARS. WATER UP TO THE TOPS OF THE
STREET CURBING.
&&
DMORINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:54 AM CDT | Flash Flood Warning | FSD | Clay, Union | 2 hr |
| Jul 10, 10:56 AM CDT | River Flood Warning | FSD | Lincoln, Turner | 10 hr |
| Jul 10, 10:56 AM CDT | River Flood Warning | FSD | Clay, Turner | 10 hr |
Nearby
River Flood Warnings in South Dakota, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.